Long-acting anticoagulant rodenticides, also called superwarfarins, are known for their greater potency, longer half-life and delayed onset of symptoms. Cases of superwarfarin poisoning can pose a diagnostic and clinical challenge due to a wide array of presentations and prolonged severe coagulopathy requiring months of high-dose oral vitamin K therapy. The most common presentation of long-acting anticoagulant rodenticide poisoning is mucocutaneous bleeding, with other common presentations including haematuria, gingival bleeding, epistaxis and gastrointestinal bleeding. We discuss a case of deliberate self-poisoning with long-acting anticoagulant rodenticides presenting with haematuria and coagulation values above measurable limits. This case is important as it required immediate and maintenance therapy in order to prevent profound bleeding, as well as the evaluation of the patient’s psychosocial factors to ensure medical compliance and to prevent refractory complications or repeated self-harm.
- haematology (drugs and medicines)
- medical management
Statistics from Altmetric.com
Contributors DR and MS drafted the manuscript and contributed equally to this paper, sharing first authorship. SA revised the manuscript critically for important intellectual content and provided care for case patient. All authors read and approved the final manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.